Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Grand Forks, ND

June 5, 2004Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2004, 2:06 AM CDT for Ramsey County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 2:06 AM CDT (07:06 UTC)
Expired
Jun 5, 2004, 2:45 AM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.1 hours before the alert went out and 386 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS53 KFGF 050706
SVRFGF
NDC071-050745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
205 AM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 245 AM CDT.

* AT 200 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF DERRICK...OR ABOUT 24
  MILES NORTHEAST OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  EDMORE AT 215 AM AND
  LAWTON AT 240 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4853 9862 4839 9879 4824 9832 4853 9835

$$

VOELKER/04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:30 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 4, 9:30 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT FRI JUN 4 2004

.DISCUSSION...MINOR UPDATES THIS EVENING TO FINE TUNE PRECIP CHANCES
AND REMOVE SEVERE MENTION OVERNIGHT. SCATTERED CONVECTION DEVELOPING
AHEAD OF AN AREA OF LOW PRESSURE IN NORTH CENTRAL ND. A VERY
ILL-DEFINED STATIONARY FRONT SLICING THROUGH SOUTHEAST ND HAS
PROVIDED AN ADDITIONAL FOCUS FOR ISOLATED STORM DEVELOPMENT. STORMS
HAVE BEEN MOVING VERY SLOWLY (LESS THAN 20 MPH) WITH LOCALIZED MINOR
FLASH FLOODING POSSIBLE. OTHERWISE...SMALL HAIL MAY FALL FROM A FEW
STORMS BUT THE OVERALL SEVERE THREAT SEEMS TO BE DWINDLING WITH
THE SETTING SUN. A VORTICITY MAXIMA IN EASTERN MT WILL BEGIN TO KICK
THE SLOW MOVING SURFACE LOW EAST WITH SHOWERS/STORMS CONTINUING TO
SPREAD EAST. THE PRECIP THREAT WILL END WEST OF THE VALLEY BY
MID-MORNING WITH AREAS IN MINNESOTA BEGINNING TO CLEAR OUT BY NOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH
DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO
CODE WILL REMAIN FXUS63 KFGF.

JCA
Hazardous weather outlook, Jun 4, 6:33 AM CDT, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
633 AM CDT FRI JUN 4 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041533-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
633 AM CDT FRI JUN 4 2004

...CHANCE FOR SEVERE THUNDERSTORMS TONIGHT FOR EASTERN NORTH DAKOTA
AND THE RED RIVER VALLEY OF MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA AND THE RED RIVER VALLEY OF NORTHWEST MINNESOTA TONIGHT.
LARGE HAIL IS THE MAIN THREAT.  THE MAIN THREAT IS OVER THE DEVILS
LAKE BASIN BETWEEN 6 PM AND 10 PM...MOVING INTO THE RED RIVER VALLEY
BETWEEN 9 PM AND 2 AM.  IN ADDITION TO LARGE HAIL...LOCALLY HEAVY
RAINFALL OF OVER AN INCH CAN BE EXPECTED WHICH COULD CAUSE
FLOODING.

THE THUNDERSTORMS ARE EXPECTED TO WEAKEN IN INTENSITY AS THEY MOVE
EAST OF THE VALLEY INTO NORTHWEST AND WEST CENTRAL MINNESOTA LATE
TONIGHT.  BUT LOCALLY HEAVY RAINS ARE STILL POSSIBLE.

AN AREA OF LOW PRESSURE OVER MONTANA WILL MOVE EAST ALONG THE SOUTH
AND NORTH DAKOTA BORDER TONIGHT...AND INTO MINNESOTA SATURDAY
MORNING.  SOUTH WINDS AHEAD OF THIS LOW WILL TRANSPORT MOIST AND
UNSTABLE AIR INTO THE AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS WILL BE AN UNSETTLED PERIOD AS SUMMER TIME WARM...MOIST AND
UNSTABLE AIRMASS INVADES THE REGION.  LINGERING THUNDERSTORMS WILL
EXIT MINNESOTA LAKES COUNTRY BY EARLY AFTERNOON SATURDAY.  THEN DRY
ON SUNDAY.  THE NEXT SYSTEM WILL MOVE INTO NORTH DAKOTA MONDAY WITH
THE NEXT CHANCE FOR SEVERE WEATHER MONDAY NIGHT...ESPECIALLY OVER
NORTHEAST NORTH DAKOTA. THE SYSTEM WILL THEN STALL OUT OVER THE
NORTHERN PLAINS THROUGH THURSDAY GIVING DAILY CHANCES FOR SHOWERS
AND THUNDERSTORMS...WITH THE BEST CHANCES NORTH OF A VALLEY CITY TO
FARGO TO ROSEAU LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER EASTERN NORTH DAKOTA.

RIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:40 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent50 min
Jun 4, 11:22 PM CDTSevere Thunderstorm WarningFGFCass53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.